Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 272, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Dec 23, 2017, 3:38 AM CST for Alcorn County, Prentiss County, Tippah County, Mississippi. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 23, 2017, 3:38 AM CST (09:38 UTC)
- Expired
- Dec 23, 2017, 4:15 AM CST
- In force
- 37 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Alcorn County, MS, Prentiss County, MS, Tippah County, MS
The radar
The Columbus AFB radar (KGWX), 101 km from the middle of the area, began a volume at 09:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 00:00Z, 9.6 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 455 m above ground
- 0-6 km bulk shear
- 81 kt
- 0-1 km storm-relative helicity
- 289 m²/s²
- 0-3 km storm-relative helicity
- 372 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
024 WUUS54 KMEG 230938 SVRMEG MSC003-117-139-231015- /O.NEW.KMEG.SV.W.0272.171223T0938Z-171223T1015Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Memphis TN 338 AM CST SAT DEC 23 2017 The National Weather Service in Memphis has issued a * Severe Thunderstorm Warning for... Southeastern Tippah County in northeastern Mississippi... Northwestern Prentiss County in northeastern Mississippi... Western Alcorn County in northeastern Mississippi... * Until 415 AM CST * At 338 AM CST, a severe thunderstorm was located near Ripley, moving northeast at 55 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Corinth, Booneville, Ripley, Jumpertown, Hinkle, Falkner, Dumas, Rienzi, Kossuth, Murry, Allentown, Hightown, Collinstown, Biggersville, Crumtown, Blackland, Jobes, Gaston, Clarysville and Peoples. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3460 8900 3484 8899 3497 8848 3461 8849 TIME...MOT...LOC 0938Z 242DEG 49KT 3468 8890 TORNADO...POSSIBLE HAIL...<.75IN WIND...60MPH $$
2 follow-up statements
328 WWUS54 KMEG 230952 SVSMEG Severe Weather Statement National Weather Service Memphis TN 352 AM CST SAT DEC 23 2017 MSC003-117-139-231015- /O.CON.KMEG.SV.W.0272.000000T0000Z-171223T1015Z/ Tippah MS-Prentiss MS-Alcorn MS- 352 AM CST SAT DEC 23 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CST FOR SOUTHEASTERN TIPPAH...NORTHWESTERN PRENTISS AND WESTERN ALCORN COUNTIES... At 352 AM CST, a severe thunderstorm was located near Jumpertown, or 10 miles northwest of Booneville, moving northeast at 55 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Corinth, Booneville, Ripley, Jumpertown, Hinkle, Falkner, Dumas, Rienzi, Kossuth, Murry, Allentown, Hightown, Collinstown, Biggersville, Crumtown, Blackland, Jobes, Gaston, Clarysville and Peoples. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3460 8900 3484 8899 3497 8848 3461 8849 TIME...MOT...LOC 0952Z 242DEG 49KT 3477 8869 HAIL...<.75IN WIND...60MPH $$
045
WWUS54 KMEG 231009
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
409 AM CST SAT DEC 23 2017
MSC003-117-139-231019-
/O.EXP.KMEG.SV.W.0272.000000T0000Z-171223T1015Z/
Tippah MS-Prentiss MS-Alcorn MS-
409 AM CST SAT DEC 23 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TIPPAH...
NORTHWESTERN PRENTISS AND WESTERN ALCORN COUNTIES WILL EXPIRE AT 415
AM CST...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
LAT...LON 3460 8900 3484 8899 3497 8848 3461 8849
TIME...MOT...LOC 1009Z 242DEG 49KT 3487 8846
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 22, 9:01 PM CST, 6 hours 37 minutes earlier.
Area forecast discussion, Dec 22, 9:01 PM CST, 6 hours 37 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
901 PM CST Fri Dec 22 2017
.UPDATE...
Rain has shifted north this evening with the southern edge running roughly
along and north of I-40. The SFC low is located across Southern
Arkansas. The low will track northeastward overnight along the
cold front that stretches along the Mississippi River. Once the
low gets near the Tennessee River around 3 AM, the front will
start shifting east. The risk will remain high for flash flooding
into the overnight hours. In addition chances for embedded
thunderstorms will continue along and ahead of the front. Can't
rule out an isolated severe storm occurring during the overnight
hours as the SFC low pushes into the area. Meanwhile, highs will
occur in the morning on Saturday and then either hold steady or
slightly fall during the day. Have made some minor temperature
adjustments, otherwise rest of forecast looks on track.
KRM
&&
.DISCUSSION... /issued 304 PM CST Fri Dec 22 2017/
Skies remain cloudy over the forecast area this afternoon with
temperatures ranging from the mid 50s to the mid 70s. Rain
continues to fall across much of the northern 2/3rds of the
forecast area. Rainfall totals of between 2.5 inches and 3.5
inches have occurred across extreme northern sections of
Mississippi. A surface cold front is just west of the Mississippi
River with low pressure centered along the front over southwest
Arkansas.
As this low tracks northeast, rain will increase over the region
with another 2 inches possible in areas where the Flash Flood
Watch remains in effect. Temperatures will cool off behind the
front tonight with lows Saturday morning with lower 40s to mid
50s. On Saturday, the cold front will be just east of the region
with rain ending from west to east. Temperatures will be on the
cool side on Saturday with highs in the mid 40s to mid 50s.
High pressure will start to build into the region on Saturday
night bringing a period of dry weather to the forecast area.
Temperatures will be on the chilly side Saturday night with lows
Sunday morning in the 30s. Dry and cold weather will continue into
Sunday. Christmas Eve will be quite cold with lows Christmas
morning mainly in the 20s. The dry and cold weather pattern will
remain in the area for Christmas Day as well.
Temperatures will improve some on Tuesday before another cold
front moves through the region. This front will not have much
moisture to work with so no rain is expected. The front will stall
out across south Mississippi on Wednesday and could be close
enough for some light rain to move across southern sections of the
forecast area.
Some weak upper level disturbances are expected to move through
the region Thursday and next Friday brining a small chance of rain
and possibly some some depending on the timing of these systems.
ARS
&&
.AVIATION...
A frontal boundary extends from an area of low pressure near the
AR/LA border northeast to near KAWM to KPHT. Along and north of
the front expect widespread moderate to occasionally heavy rain
with a few embedded TSRAs with widespread IFR/LIFR conditions at
KMEM, KMKL and KJBR. As low pressure moves NE this evening the
front will start moving east as a cold front eventually spreading
into KTUP later tonight with conditions lowering to IFR. The front
moves east of the region on Saturday. Lingering low clouds, light
rain and IFR flight conditions in the morning will gradually
improve to MVFR by Saturday afternoon as the light rain tapers
off.
SJM
&&
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Saturday morning for Craighead-
Crittenden-Cross-Lee AR-Mississippi-Phillips-Poinsett-St.
Francis.
MO...Flash Flood Watch through Saturday morning for Dunklin-Pemiscot.
MS...Flash Flood Watch through Saturday morning for Alcorn-Benton MS-
Coahoma-DeSoto-Marshall-Panola-Quitman-Tate-Tippah-Tunica.
TN...Flash Flood Watch through Saturday morning for Benton TN-Carroll-
Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
McNairy-Obion-Shelby-Tipton-Weakley.
&&Hazardous weather outlook, Dec 22, 3:05 PM CST, 12 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 305 PM CST Fri Dec 22 2017 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-232315- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 305 PM CST Fri Dec 22 2017 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight A Flash Flood Watch is in effect for a large portion of the Mid- South through tonight. Heavy rainfall is expected with an area of 3-5 inches of rainfall centered near the Interstate 40 corridor. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any flooding to the National Weather Service in Memphis Tennessee.
In the hours before
Special weather statement, Dec 22, 11:58 PM CST, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Memphis TN
1158 PM CST FRI DEC 22 2017
TNZ020-050>052-089-090-230645-
Hardeman TN-Fayette TN-Madison TN-Crockett TN-Gibson TN-Haywood TN-
1158 PM CST FRI DEC 22 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1245 AM CST
FOR...
Northern Hardeman County in western Tennessee...
Northern Fayette County in western Tennessee...
Western Madison County in western Tennessee...
Crockett County in western Tennessee...
Southern Gibson County in western Tennessee...
Haywood County in western Tennessee...
At 1157 PM CST...a strong thunderstorm producing winds at least 40
mph was located over Forked Deer, or 8 miles east of Ripley, moving
northeast at 85 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northern Hardeman...northern Fayette...western Madison...
Crockett...southern Gibson and Haywood Counties should monitor this
storm closely.
LAT...LON 3609 8880 3543 8880 3543 8884 3539 8884
3534 8880 3531 8880 3528 8956 3540 8953
3540 8947 3555 8947 3557 8949 3574 8943
3575 8944 3579 8943 3582 8940 3582 8936
3588 8934 3589 8928 3594 8922
TIME...MOT...LOC 0557Z 242DEG 74KT 3574 8938Local storm report, Dec 23, 2:14 AM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
214 AM CST SAT DEC 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 AM FLOOD 4 NW JACKSON 35.67N 88.88W
12/23/2017 MADISON TN TRAINED SPOTTER
SEVERAL ROADS CLOSED AND IMPASSIBLE NEAR HWY 412 AND
BELLS HIGHWAY ROAD
&&
CJCSpecial weather statement, Dec 23, 2:17 AM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Memphis TN
217 AM CST SAT DEC 23 2017
MSZ020-021-230900-
Tallahatchie MS-Yalobusha MS-
217 AM CST SAT DEC 23 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 300 AM CST
FOR...
Northeastern Tallahatchie County in northwestern Mississippi...
Yalobusha County in northwestern Mississippi...
At 216 AM CST...a strong thunderstorm producing winds at least 40 mph
was located near Paynes, or 7 miles southwest of Charleston, moving
northeast at 55 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northeastern Tallahatchie and Yalobusha Counties should
monitor this storm closely.
LAT...LON 3381 9030 3413 9009 3417 8980 3416 8972
3417 8972 3419 8956 3419 8951 3387 8951
3387 8977 3390 8977 3390 8992 3384 8993
TIME...MOT...LOC 0816Z 242DEG 49KT 3392 9013Special weather statement, Dec 23, 2:44 AM CST, 54 minutes before
Special Weather Statement
National Weather Service Memphis TN
244 AM CST SAT DEC 23 2017
MSZ002-013>015-021-022-230930-
Lafayette MS-Pontotoc MS-Marshall MS-Union MS-Calhoun MS-
Yalobusha MS-
244 AM CST SAT DEC 23 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 330 AM CST
FOR...
Lafayette County in northwestern Mississippi...
Western Pontotoc County in northeastern Mississippi...
Southeastern Marshall County in northwestern Mississippi...
Union County in northeastern Mississippi...
Northern Calhoun County in northeastern Mississippi...
Northeastern Yalobusha County in northwestern Mississippi...
At 244 AM CST...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Holly Springs
National Forest, moving northeast at 55 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in Lafayette...western Pontotoc...southeastern Marshall...
Union...northern Calhoun and northeastern Yalobusha Counties should
monitor this storm closely.
LAT...LON 3459 8957 3459 8930 3458 8930 3458 8926
3460 8924 3460 8891 3407 8904 3407 8973
TIME...MOT...LOC 0844Z 242DEG 49KT 3433 8958The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 22, 6:11 PM CST | River Flood Warning | MEG | Tate, Tunica | 40 hr |
| Dec 23, 12:33 AM CST | Areal Flood Warning | MEG | DeSoto, Tate, Tunica | 6 hr |
| Dec 23, 1:22 AM CST | Flash Flood Warning | MEG | Benton, Marshall, Tippah | 113 min |
| Dec 23, 2:17 AM CST | Special Weather Statement | MEG | Tallahatchie, Yalobusha | 43 min |
| Dec 23, 2:44 AM CST | Special Weather Statement | MEG | Lafayette, Pontotoc, Union | 46 min |
| Dec 23, 3:14 AM CST | Severe Thunderstorm Warning | MEG | Benton, Tippah, Union | 31 min |
| Dec 23, 3:22 AM CST | Tornado Warning | MEG | Tippah, Union | 11 min |
| Dec 23, 4:08 AM CST | Special Weather Statement | MEG | Alcorn | 52 min |
| Dec 23, 5:00 AM CST | Special Weather Statement | MEG | Itawamba, Tishomingo | 45 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.